Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 109, NWS Pueblo, CO

July 27, 2006Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 27, 2006, 6:24 PM MDT for Las Animas County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2006, 6:24 PM MDT (00:24 UTC)
Expired
Jul 27, 2006, 7:03 PM MDT
In force
39 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 130 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
3435 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 280024
SVRPUB
COC071-280130-
/O.NEW.KPUB.SV.W.0109.060728T0024Z-060728T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
624 PM MDT THU JUL 27 2006

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

* UNTIL 730 PM MDT...

* AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF VILLE GREEN...OR 40 MILES SOUTH OF LA JUNTA...AND WAS
  MOVING TO THE NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF NORTH
  CENTRAL LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3722 10359 3728 10340 3763 10347 3761 10390

$$
2 follow-up statements
000 
WWUS55 KPUB 280037
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
637 PM MDT THU JUL 27 2006

COC071-280130-
/O.CON.KPUB.SV.W.0109.000000T0000Z-060728T0130Z/
LAS ANIMAS CO-
637 PM MDT THU JUL 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR CENTRAL LAS ANIMAS COUNTY...

AT 629 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 14 MILES NORTH OF VILLE GREEN...OR 33 MILES SOUTH OF LA
JUNTA...AND WAS MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL IMPACT MAINLY RURAL AREAS OF
NORTHEASTERN LAS ANIMAS COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3725 10371 3727 10341 3761 10337 3761 10381

$$
000 
WWUS55 KPUB 280103
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
704 PM MDT THU JUL 27 2006

COC071-280114-
/O.CAN.KPUB.SV.W.0109.000000T0000Z-060728T0130Z/
LAS ANIMAS CO-
704 PM MDT THU JUL 27 2006

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR CENTRAL LAS
ANIMAS COUNTY...

THE IMMEDIATE THREAT OF SEVERE WEATHER HAS ENDED. HAZARDOUS LIGHTNING
MAY STILL BE IN THE AREA.

LAT...LON 3725 10371 3727 10341 3761 10337 3761 10381

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:42 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 27, 2:42 PM MDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MDT THU JUL 27 2006

.SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENTLY...THE UPPER RIDGE REMAINED OVER THE SOUTHWESTERN U.S. BUT
A SHORTWAVE DROPPING SOUTH ACROSS COLORADO TODAY WAS PRODUCING
WIDESPREAD CLOUDINESS ALONG WITH ISOLATED CONVECTION.  AN AREA
ROUGHLY ALONG THE I25 CORRIDOR AND WESTWARD REMAINED MOSTLY
CLOUDY...BUT CONVECTION HAS MAINLY BEEN ISOLATED AND SHORT-LIVED.
DEW POINTS THIS MORNING WERE IN THE MID 60S ACROSS THE E PLAINS...BUT
HAVE BACKED OFF A BIT INTO THE 50S TO AROUND 60 F. THE CLOUD COVER
AND E-NE SFC WINDS HAVE SLOWED WARMING TODAY...WITH TEMPERATURES ACROSS THE
FAR E NEARING 90 F AS OF 230 PM.

TONIGHT AND TOMORROW...SO FAR THIS AFTERNOON THE STORMS HAVE BEEN
PREDOMINANTLY PULSE-TYPE...WITH ZERO REPORTS OF ANY TYPE OF HEAVY
RAIN OR LARGE HAIL...BUT WILL STILL NEED TO MAINTAIN A WATCH TO MAKE
SURE NO FLOODING ISSUES ARISE. THE UPPER SHORTWAVE IS EXPECTED TO
CONTINUE S AS IT WEAKENS THIS EVENING...WITH CONVECTION LINGERING
THE LATEST OVER THE SOUTHERN AND SOUTHWESTERN SECTIONS OF THE CWA
UNTIL NEAR MIDNIGHT.  OTHERWISE...EXPECT CLEARING SKIES OVERNIGHT
AND THEN PARTLY CLOUDY SKIES TO START THE DAY TOMORROW AS THE UPPER
RIDGE SLIDES EASTWARD ACROSS THE ROCKIES. LATEST NUMERICAL GUIDANCE
PERSISTS WITH COOLER MAX TEMPERATURES...AND WITH WHAT HAPPENED TODAY
DECIDED TO PUSH THEM DOWNWARD SLIGHTLY IN THAT DIRECTION. ENOUGH
AVAILABLE MOISTURE WARRANTS ISOLATED CONVECTION TOMORROW AFTERNOON...WITH
THE BEST CHANCES OVER THE MTS...SO ADJUSTED THE POP GRIDS TO REFLECT
THIS. MOORE

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

UPPER RIDGE REMAINS ENTRENCHED ACROSS THE CENTRAL ROCKIES INTO AND
THROUGH THE WEEKEND. MODELS HAVE MOST OF THE DEEPER MOISTURE
SHUNTED SOUTHWARD...BUT WITH SOME TO WORK WITH...ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN THE MOUNTAINS AND
ADJACENT TERRAIN...WITH THE BEST CHANCES IN THE CENTRAL AND
SOUTHWEST MOUNTAINS. MID LEVEL TEMPERATURES ARE QUITE WARM...IN
THE 16 TO 20 DEGREE CELSIUS RANGE...SO HIGHS NEAR 100 IN THE
PLAINS...EXCLUDING COS AREA...AND 60S TO 80S IN THE MOUNTAINS AND
HIGH VALLEYS LOOKS GOOD.

MONDAY MORNING...AXIS OF RATHER STRONG SHORTWAVE ENTERS NORTHERN
CALIFORNIA THEN MOVES EAST THROUGH TUESDAY. THIS FEATURE WILL
KNOCK DOWN THE RIDGE...BRINGING SOUTHWEST...THEN WEST FLOW
ALOFT...AND INCREASING CHANCE FOR MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS...AND LOWER TEMPERATURES. WITH SOME UNCERTAINTY IN
THIS SOLUTION...WILL KEEP POPS IN THE ISOLATED TO CHANCE
CATEGORIES...BUT WILL BRING DOWN THE HIGH TEMPERATURES A CATEGORY
OR TWO ON TUESDAY...AS THE GFS IS ADVERTISING MID LEVEL
TEMPERATURES BELOW 12 DEGREES CELSIUS IN THE PLAINS...BUT SLIGHTLY
HIGHER IN THE HIGH VALLEYS AND MOUNTAINS.

WEDNESDAY AND THURSDAY...AS THE SHORTWAVE PASSES TO OUR
NORTHEAST...THE RIDGE POPS BACK NORTH...AND MID LEVEL TEMPERATURES
RISE...BUT NOT TO LEVELS WE WILL EXPERIENCE THIS WEEKEND. HIGHS
SHOULD RANGE FROM THE 90S IN THE PLAINS...TO THE 60S THROUGH 80S
IN THE MOUNTAINS AND HIGH VALLEYS. WITH TRAPPED MOISTURE IN THE
RIDGE...HAVE ISOLATED TO LOW SCATTERED POPS ACROSS THE AREA...WITH
THE GREATEST CHANCES ACROSS THE HIGHER TERRAIN. -TLM-

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/13
Hazardous weather outlook, Jul 27, 6:47 AM MDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
647 AM MDT THU JUL 27 2006

COZ058>089-093>099-281300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
647 AM MDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTOMRS WILL BE POSSIBLE THIS MORNING ACROSS THE
CENTRAL MOUNTAINS...THE PIKES PEAK REGION AND EL PASO COUNTY. THESE
STORMS WILL BE CAPABLE OF GUSTY WINDS TO 40 MPH.

BY EARLY AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
ALL OF THE MOUNTAINS...BUT THE ACTIVITY IS EXPECTED TO CONCENTRATE
ACROSS THE SOUTHERN SANGRE DE CRISTO MOUNTAIN RANGE AND ACROSS THE
SOUTHWEST MOUNTAINS. THESE STORMS WILL BE CAPABLE OF LOCALLY HEAVY
RAIN AND HAIL UP TO ONE HALF INCH IN DIAMETER.

STORM MOTION THIS MORNING WILL BE TO THE SOUTH AT 15 TO 25 MPH. BY
LATER THIS AFTERNOON...STORMS WILL MOVE TO THE SOUTHWEST AT 10 TO 20
MPH.

ALL THUNDERSTORMS TODAY WILL PRODUCE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTH CENTRAL
AND SOUTHEAST COLORADO EACH DAY...WITH THE BEST COVERAGE OF THUNDERSTORMS
OVER THE MOUNTAINS. THE MAIN THREAT FROM THUNDERSTORMS WILL BE DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS UP TO 45 MPH. MOISTURE
IS EXPECTED TO INCREASE ACROSS THE REGION OVER THE WEEKEND AND
EARLY NEXT WEEK...AS THE MONSOON PLUME SHIFTS BACK OVER THE
REGION. THIS WILL INCREASE THE THREAT FOR LOCALLY HEAVY RAINFALL
FOR SUNDAY THROUGH WEDNESDAY...ESPECIALLY OVER THE WESTERN
MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.